If one were to take a survey of all prescriptions – proton pump inhibitors (PPIs) would be one of the most prescribed drugs. In a country like India where PPIs are available over the counter – the number of people taking them could run into tens of millions. Many take them for months or even years, and some are on it on a permanent basis. There seems to be an obligation to fire off a prescription for anyone on steroids, NSAID, MMF, or with “gas”.
The adverse effects of PPIs have been increasingly recognised in recent years, in particular acute kidney injury secondary to acute interstitial nephritis (AIN) and now chronic kidney disease (CKD). Although AIN due to PPIs were first reported in 1992, it is fair to say the nephrologists have largely ignored the warning signals.
This is not the case any more, the academic community has caught on! A search on PubMed using terms proton pump inhibitors and kidney yielded 385 records on April 22, surely the list would grow next week! Click here to see the latest results.
- Several adverse drug event registries note PPIs as the most common cause of drug-induced AIN for several years.
- Studies examining the association of PPIs with CKD using the power of large databases have shown clear association between the two. In the most recent one, using the US VA Database (n=173,321), the PPI group, compared with the H2blockers group, had an increased risk of incident CKD and and greater risk of ESRD
The accompanying Editorial by Drs Moledina and Pazarella says
PPI-induced AIN is often subtle and without systemic allergic manifestations, making it challenging for clinicians to readily identify the problem…………Although observational studies cannot prove causation, there is an extremely strong association…………..In the end, the message for physicians and patients is that PPI use should be discouraged when a clear cut indication does not exist, despite the apparent short–term safety. In those who require PPI therapy to treat acid–related gastrointestinal disease, some form of surveillance (serum creatinine and/or urinalysis testing) should probably be undertaken.
It is more challenging for the medical community to monitor for the development of kidney disease in patients using over the counter PPIs. Although it is premature to consider eliminating PPIs from over the counter availability, clinicians should always query their patients about use of these non prescribed drugs. Stopping the drug, switching to an H2 receptor antagonist for those with acid–related gastrointestinal disease (remembering that PPI-induced AIN maintains a class effect), and considering steroids are the standard clinical approaches to AIN.
Another recent paper in the Annals of Internal Medicine discussing the use of PPI in those on steroids notes –
The prevalence of PPI use is considerable, with estimated expenditures totalling over $11 billion annually in the United States. However, over one-third of PPI prescriptions in the ambulatory setting may not be associated with an appropriate, documented indication for PPI treatment. Among hospitalised, non intensive care unit patients, none of the 22% of patients who received stress ulcer prophylaxis with PPIs met evidence-based criteria for such prophylaxis………………..Recent literature search concluded that systemic corticosteroid therapy rarely causes peptic ulcers and thus there is no indication for PPI prophylaxis with short-term systemic corticosteroid use in the absence of concomitant treatment with NSAIDs…………Studies show a 2- to 3-fold increase in renal disease such as acute kidney injury in PPI users compared with nonusers and a 74% higher risk of developing Clostridium difficile infection.
Other major adverse events of PPIs include
- hypergastrinemia, enterochromaffin-like cell hyperplasia, and parietal cell hypertrophy, leading to rebound acid hyper secretion
- Clostridium difficile-associated diarrhoea
- Community-acquired pneumonia
- Bone fracture
- Nutritional deficiencies
- Interference with metabolism of anti platelet agents.
Also noted elsewhere (full text available)
The overutilization of PPIs in ambulatory care settings is often a result of failure to re-evaluate the need for continuation of therapy, or insufficient use of on-demand and step-down therapy. PPI overutilization in the inpatient setting is often a result of inappropriate stress ulcer prophylaxis in non intensive care unit patients, and failure to discontinue SUP prior to hospital discharge. Potential consequences of prolonged PPI therapy include hypergastrinemia, enterochromaffin-like cell hyperplasia, and parietal cell hypertrophy, leading to rebound acid hyper secretion. PPIs have been linked via retrospective studies to increased risk of enteric infections including Clostridium difficile-associated diarrhoea, community-acquired pneumonia, bone fracture, nutritional deficiencies, and interference with metabolism of anti platelet agents. Reducing inappropriate prescribing of PPIs in the inpatient and outpatient settings can minimise potential for adverse events, and foster controllable cost expenditure.
Evidence and Clinical Recommendations for Regarding Potential Risks of PPIs.